Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

A Multivariate Faa di Bruno Formula
with Applications


Authors: G. M. Constantine and T. H. Savits
Journal: Trans. Amer. Math. Soc. 348 (1996), 503-520
MSC (1991): Primary 05A17, 05A19; Secondary 26B05, 60G20
MathSciNet review: 1325915
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A multivariate Faa di Bruno formula for computing arbitrary partial derivatives of a function composition is presented. It is shown, by way of a general identity, how such derivatives can also be expressed in the form of an infinite series. Applications to stochastic processes and multivariate cumulants are then delineated.


References [Enhancements On Off] (What's this?)

  • 1. C. S. Chen and T. H. Savits, Some remarks on compound nonhomogeneous Poisson processes, Statist. Probab. Lett. 17 (1993), no. 3, 179–187. MR 1229935, 10.1016/0167-7152(93)90165-F
  • 2. Gregory M. Constantine, Combinatorial theory and statistical design, Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1987. MR 891185
  • 3. G. M. Constantine and T. H. Savits, A stochastic process interpretation of partition identities, SIAM J. Discrete Math. 7 (1994), no. 2, 194–202. MR 1271991, 10.1137/S0895480192232692
  • 4. Faa di Bruno, C. F. (1855). Note sur une nouvelle formule du calcul differentiel. Quart. J. Math., 1, 359-360.
  • 5. Hoppe, R. (1871). Ueber independente Darstellung der höheren differentialquotienten. Mathematische Annalen, 4, 85-87.
  • 6. Leetsch C. Hsu, Finding some strange identities via Faa di Bruno’s formula, J. Math. Res. Exposition 13 (1993), no. 2, 159–165 (English, with English and Chinese summaries). MR 1223903
  • 7. Lacroix, S. F. (1810). Traité du calcul integral. Tome Premier, Paris.
  • 8. L. Lovász, Combinatorial problems and exercises, North-Holland Publishing Co., Amsterdam-New York, 1979. MR 537284
  • 9. Eugene Lukacs, Applications of Faà di Bruno’s formula in mathematical statistics, Amer. Math. Monthly 62 (1955), 340–348. MR 0069438
  • 10. Peter McCullagh, Tensor methods in statistics, Monographs on Statistics and Applied Probability, Chapman & Hall, London, 1987. MR 907286
  • 11. Most, R. (1871). Ueber die höheren differentialquotienten. Mathematische Annalen, 4, 499-504.
  • 12. Emanuel Parzen, Stochastic processes, Holden-Day Series in Probability and Statistics, Holden-Day, Inc., San Francisco, Calif., 1962. MR 0139192

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 05A17, 05A19, 26B05, 60G20

Retrieve articles in all journals with MSC (1991): 05A17, 05A19, 26B05, 60G20


Additional Information

G. M. Constantine
Affiliation: Department of Mathematics and Statistics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260
Email: gmc@vms.cis.pitt.edu

T. H. Savits
Affiliation: Department of Mathematics and Statistics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260
Email: ths@stat.pitt.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-96-01501-2
Keywords: Partial derivatives, set partitions, multivariate Stirling numbers, stochastic processes
Received by editor(s): January 20, 1994
Additional Notes: The first author was funded under a Fulbright grant; the second author was supported by NSF DMS-9203444 and NSA MDA 904-95-H1011
Article copyright: © Copyright 1996 American Mathematical Society